Michigan, 2019

Hail and Damaging Winds in Michigan, September 13, 2019

September 13, 2019 · NWS DTX · 20 events in 4 counties and zones

A strong cold front triggered several severe thunderstorms producing both wind and hail, with Oakland county being hit the hardest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong cold front triggered several severe thunderstorms producing both wind and hail, with Oakland county being hit the hardest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 13, 12:28 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 13, 12:28 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
128 PM EDT Fri Sep 13 2019

.AVIATION...

Morning convection and IFR cigs have largely dissipated as warm
sector mixes northward in advance of approaching front. Only MBS
will begin the forecast with some residual shra activity. Showers
and thunderstorms should re-fire in/around 20z and progress east
through the region into the early/mid evening. Adjusted window back
to the one inherited this morning (20z-23z or so) PTK southeast.
Once this convection moves east with the frontal boundary by 00z,
expect VFR conditions for the remainder of the forecast period.

For DTW...Window for thunderstorm activity looks to focus in the 20z
to 23z time frame with gusty SSW flow in advance of frontal boundary
forcing this activity veering to WSW and weakening this evening in
its wake.

DTW THRESHOLD PROBABILITIES...

* High for thunderstorms in KDTW airspace roughly 20z-23z.

* High for cigs aob 5kft late this afternoon/early evening w/
  any convection.

&&

.PREV DISCUSSION...
Issued at 1240 PM EDT Fri Sep 13 2019

UPDATE...

Warm air advection well underway across SE MI as a 30-35 knot low
level jet (per VAD wind profiler) ahead of a stacked low pressure
system currently located just north of Minnesota have allowed for
temperatures to push past the 70 degree mark across the Metro area,
touching 80 degrees along the MI/OH border. Increase in humidity can
also be felt with dew points in the mid 60s to lower-70s as a swath
of high PW (roughly around 1.75) inches resides over the state.
Overall, little changes made to the inherited forecast. Continued
northeast motion of the low pressure system will allow a cold front
to progress eastward across Michigan this afternoon into the early
evening, bringing likely rain and thunderstorm chances between 18Z
(2PM) - 00Z (8PM). Timing of the cold front will coincide with
diminishing CIN as diurnal mixing erodes a CAP currently in place.

Slight risk for severe weather still in play as the moisture axis
ahead of the cold front will allow SB/MLCAPes to surge between
750-1500 J/kg. Bulk shear between 45-50 knots suggest organized
convection along the front with possible embedded supercells. Best
supercell dynamics resides across Flint northeast into the Thumb,
where helicity values are projected to sit between 100-200 m2/s2 /
winds are a little more backed at the surface relative to low and
mid-level flow. Given a strong wind field in the low to mid-levels,
heavy downpours from precipitation loading, and possible supercell
development, strong wind gusts to 60 mph and an isolated tornado or
two will be the main hazards for any severe weather development.
Modest mid-level lapse rates suggest a lower-end potential for severe
hail, however, with potential mesocyclones development, cannot rule
out any severe hail threats. Localized flooding will also be possible
with any thunderstorm development given the high PW values in place
during the passage of the front. Overall, the slight risk for severe
weather holds across most of SE MI (marginal across the Tri-Cities)
for this afternoon and evening.

PREV DISCUSSION...
Issued at 430 AM EDT Fri Sep 13 2019

DISCUSSION...

A closed midlevel trough system over the northern Great Plains
states is the parent to a surface cyclone of 1007 mb over north
central MN. Hemispheric charts show a deamplifying jet stream over
the contiguous U.S. and favorable large scale upper level diffluence
over far northern Ontario/Quebec. This forcing will keep the low
pressure system progressive with a signal for increasing NEward
propagation to the closed low. The low is mature with a good
definition to surface cold front over the Dakotas, midlevel dry slot,
tongue of equivalent potential temperature, and low level jet. It is
this low level jet with 35 knots at 925mb and +40 knots at 850mb
that will support surface based warm advection during the afternoon
and keep the low pressure system from occluding over Southeast
Michigan.

Significant positive increase in magnitude of 900-850mb theta e along
the forward flank of warm conveyor has led to an arc of elevated
thunderstorm activity from Jackson to Ludington. Some of this
convection has been deep with convective depths in excess of 30 kft
agl. Thermal progs show that warm advection will translate rapidly to
the north, pushing through Saginaw Bay and the Thumb by 12Z this
morning. The actual speed of the elevated convection has been much
slower than expected and appears to be a result of the thunderstorms
being rooted at a very low level, caught in or hung up by steadily
veering winds. Perhaps, the thunderstorm activity will begin to
weaken and dissipate after 09Z as greatest magnitude in warm
advection pushes well to the north. Outside of cloud to ground
lightning with the morning activity, little to no severe weather
potential exits with stable profile in the lowest 2000 ft agl and
modest midlevel lapse rates.

Persistent model consensus exists that line of Lake Michigan
thunderstorm activity will lift to the northeast and steadily weaken
this morning. Most likely scenario is that southern tail of remnant
convection will lift through the Tri Cities/Saginaw Bay/northern
Thumb from 10-14Z.

Plan view theta e progs then show very organized drying at the 700-
600mb level over Southeast Michigan between 12-18Z. This drying
appears tied to subsidence induced by an unquestionable increase in
midlevel anticyclonic flow trajectories. This is important for the
generation of surface based instability later this afternoon, both
with steepening midlevel lapse rates, and allowing greater
insolation and diabatic heating. Survey of model data supports that
the trigger mechanism for convective redevelopment or initiation this
afternoon will be along/within a very narrow (roughly 90 mile wide)
axis of 850-650mb theta e. Almost all of the hi-res guidance
initiates convection within this ribbon of moisture, resulting in
high confidence of activity in the 19-23Z time window. High
confidence also exists in activity ending around 23Z across the far
east.

A couple of items to watch for during the afternoon are: 1. How
shear profiles evolve during the late afternoon and what this does
to potential for supercell mode. 2. How much surface based
instability develops. Forecast hodographs show that southwesterly
flow direction will develop over the southern forecast area quickly
this afternoon which causes hodographs to straighten. Still great
speed shear with upwards of 40 knots of environmental wind at 4500
ft agl. A little more uncertainty in the Thumb with regards to the
directional shear as some model data suggests near surface flow will
try to remain backed out of the southeast. Regardless, 0-6 km bulk
shear will be in the 40 to 50 knot range supportive of severe
weather. A reasonable model consensus also exists including HREF
probabilities that as much as 1500-2250 J/kg of uncapped SBCAPE will
exist late this afternoon over Southeast Michigan. Surface based
mixing is expected to wipe out last of CIN between 1.5 and 3.5 kft
agl after 19Z. Given projected shear/instability and model UVV signal
confidence is reasonably high in scattered severe thunderstorm
activity late this afternoon. Severe threat this afternoon will be
primarily damaging wind gusts with line features and potentially a
isolated tornado threat with supercell storm mode. Latest Swody1 has
a Slight risk designation for Southeast Michigan.

Midlevel dry slot will push through all of Southeast Michigan
between 23-00Z ending potential for thunderstorm activity. An
uncertain aspect of this forecast is what winds will do in the 22-
02Z timeframe in the initial cold advection. There is some low
confidence signal that southwest to west wind gusts of 20 to 30 mph
will be possible.

Strong midlevel subsidence with deep anticylonic flow will result in
outstanding weather on Saturday. Highs are expected to be in the
middle 70s with a west breeze of 10 to 20 mph.

A shortwave will then approach Southeast Michigan on Sunday. Models
show a coherent cyclonic circulation initially over northern
Wisconsin with fairly organized midlevel warm advection early on.
The problem is that the geopotential height field over the Great
Lakes will be increasing on the long wavelength which will take the
greatest upper level divergence forcing quickly north of the area.
Low confidence exists in rain chances over Southeast Michigan and
the preference now is for a dry forecast for Metro Detroit.

MARINE...

Fresh to strong southeast wind over Lake Huron will veer to
southwesterly this afternoon as incoming warm air increasingly
limits wind gust potential. Significant wave heights will exceed 6
feet along the eastern shoreline of the Thumb north of Port Sanilac
where maximum wave heights are forecast to top out near 10 feet.
Advisory remains in effect. Severe thunderstorms capable of severe
wind gusts up to 60 mph and large hail are expected to sweep through
the area mainly between 4pm and 8pm and will likely impact the
marine zones of the southern Lake Huron basin along with Lakes St
Clair and Erie.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422-
     441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
UPDATE.......AM
DISCUSSION...CB
MARINE.......JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 13, 10:35 AM EST, 3 hours 29 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Detroit/Pontiac MI
1135 AM EDT Fri Sep 13 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140915-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1135 AM EDT Fri Sep 13 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This afternoon and Tonight

There is a slight risk for severe thunderstorms later this afternoon
into early this evening. The most likely time window for this severe
weather continues to focus between 3 and 7 PM EDT. The main threats
will be damaging wind gusts to 60 mph and large hail. The potential
also exists for isolated tornado development. Thunderstorm movement
is expected to be to the northeast at near 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...Please notify your emergency manager immediately.
Spotter activation may be needed late this afternoon.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1135 AM EDT Fri Sep 13 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This afternoon and Tonight

Small Craft Advisories remain in effect for Saginaw Bay and the
nearshore waters from Port Austin to Port Sanilac through this
evening.

There is a slight risk for severe thunderstorms later this afternoon
into early this evening. The most likely time window for this severe
weather continues to focus between 3 and 7 PM EDT. The main threats
will be wind gusts to 50 knots and large hail. The potential also
exists for isolated tornado development. Thunderstorm movement is
expected to be to the northeast at near 45 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...Please notify your emergency manager immediately.
Spotter activation may be needed late this afternoon.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB/DG

In the hours before

Special weather statement, Sep 13, 1:35 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
235 PM EDT Fri Sep 13 2019

MIZ082-131915-
Lenawee MI-
235 PM EDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR LENAWEE COUNTY UNTIL 315 PM
EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clayton, or near Hudson, moving northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Adrian around 250 PM EDT.
  Tecumseh around 300 PM EDT.
  Britton around 305 PM EDT.

Other locations impacted by this storm include Seneca, Manitou
Beach-Devils Lake, Macon, Lime Creek, Munson, Ogden Center,
Canandaigua, Ridgeway, Palmyra and Tipton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4207 8436 4208 8377 4173 8376 4171 8436
TIME...MOT...LOC 1835Z 237DEG 41KT 4182 8423

DG
Special weather statement, Sep 13, 1:50 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
250 PM EDT Fri Sep 13 2019

MIZ075-131930-
Washtenaw MI-
250 PM EDT Fri Sep 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WASHTENAW COUNTY UNTIL 330 PM
EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm near
Manchester, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Saline around 305 PM EDT.
  Ann Arbor and Dexter around 310 PM EDT.
  Ypsilanti and Dixboro around 320 PM EDT.
  Whitmore Lake around 325 PM EDT.
  Salem around 330 PM EDT.

Other locations impacted by this storm include Hudson Mills,
Pittsfield Township, Whittaker, Hudson Mills Metropark, Bridgewater,
Delhi Mills, Pleasant Lake and Barton Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.

LAT...LON 4242 8393 4243 8355 4209 8354 4208 8413
      4221 8413
TIME...MOT...LOC 1850Z 230DEG 32KT 4216 8396

DG

The radar

The Detroit radar (KDTX), 54 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
September 13, 2:04 PM EST
Where
Washtenaw County, 2.65 mi WSW of Ann Arbor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.270, -83.780

A tree was reported blown down.

Thunderstorm Wind, Washtenaw

When
September 13, 2:04 PM EST
Where
Washtenaw County, 1.68 mi ESE of Ann Arbor Young Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.290, -83.840

A tree was reported blown down.

Thunderstorm Wind, Washtenaw

When
September 13, 2:05 PM EST
Where
Washtenaw County, 3.16 mi SSE of Scio
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.280, -83.800

Trees reported blown down.

Thunderstorm Wind, Oakland

When
September 13, 2:23 PM EST
Where
Oakland County, 1.98 mi ESE of South Lyon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.464, -83.592

Multiple trees reported blown down.

Hail, Oakland

When
September 13, 2:23 PM EST
Where
Oakland County, 1.98 mi ESE of South Lyon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.464, -83.592

Hail, Oakland

When
September 13, 2:24 PM EST
Where
Oakland County, 1.23 mi NE of South Lyon
Measured
1.25 in hail
Reported by
Public
Coordinates
42.480, -83.610

Hail, Oakland

When
September 13, 2:28 PM EST
Where
Oakland County, 0.69 mi N of New Hudson Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
42.510, -83.620

Hail, Oakland

When
September 13, 2:30 PM EST
Where
Oakland County, 0.51 mi E of Wixom Spencer Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.520, -83.540

Thunderstorm Wind, Oakland

When
September 13, 2:31 PM EST
Where
Oakland County, 0.86 mi NE of Wixom
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.530, -83.520

Two large pine trees uprooted.

Hail, Oakland

When
September 13, 2:34 PM EST
Where
Oakland County, 2.46 mi SE of Milford
Measured
1.75 in hail
Reported by
Public
Coordinates
42.560, -83.540

Hail, Oakland

When
September 13, 2:34 PM EST
Where
Oakland County, 1.72 mi SE of Milford
Measured
1.5 in hail
Reported by
Public
Coordinates
42.560, -83.560

Hail, Oakland

When
September 13, 2:35 PM EST
Where
Oakland County, 0.86 mi SE of Oakley Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.560, -83.470

Thunderstorm Wind, Oakland

When
September 13, 2:35 PM EST
Where
Oakland County, 0.86 mi SE of Oakley Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.560, -83.470

Large tree limbs reported down.

Thunderstorm Wind, Oakland

When
September 13, 2:35 PM EST
Where
Oakland County, 1.53 mi E of Commerce
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.580, -83.450

Large tree reported blown down.

Thunderstorm Wind, Oakland

When
September 13, 2:37 PM EST
Where
Oakland County, 1.68 mi ENE of Commerce
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.590, -83.450

Tree blown down onto Commerce Road.

Thunderstorm Wind, Oakland

When
September 13, 2:39 PM EST
Where
Oakland County, 1.47 mi SSE of Union Lake
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.600, -83.420

Numerous trees reported blown down.

Thunderstorm Wind, Oakland

When
September 13, 2:45 PM EST
Where
Oakland County, 0.86 mi SE of Cresent Lake Estates
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.640, -83.390

Multiple small trees reported down.

Thunderstorm Wind, Oakland

When
September 13, 2:55 PM EST
Where
Oakland County, 1.23 mi NE of Lake Orion Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.740, -83.250

Several trees reported down.

Thunderstorm Wind, Monroe

When
September 13, 3:11 PM EST
Where
Monroe County, 1.47 mi NNE of Strasburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.940, -83.490

A tree was reported down, along with damage to a barn.

Thunderstorm Wind, Sanilac

When
September 13, 4:18 PM EST
Where
Sanilac County, Forester
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.500, -82.570

Numerous trees blown down. Damage reported to a pavilion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856048, 856049, 856080, 856093, 856094, 856041, 856042, 856043, 856081, 856045, 856046, 856047, 856082, 856083, 856084, 856086, 856087, 856089, 856090, 856091.